Virginia, 2004

Damaging Winds in Virginia, June 10, 2004

June 10, 2004 · NWS RNK · 3 events in 2 counties and zones

Scattered severe thunderstorms generated damaging winds which downed several trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered severe thunderstorms generated damaging winds which downed several trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 10, 9:13 AM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 10, 9:13 AM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 AM EDT THU JUN 10 2004

.DISCUSSION...
NOT A LOT OF CHANGE TO CURRENT FORECAST THIS MORNING AS AREA REMAINS
UNDER WEAK RIDGING TO THE S OF APCHG MID ATLC COLD FRONT. MOISTURE
HOWEVER PLENTIFUL WITH MODIFIED RAOBS ALSO INDICATING DECENT INSTAB
PENDING AMOUNT OF HEATING OUTSIDE MID DECK ESPCLY W EARLY ON. APPEARS
BEST SCTD TSRA CHCS INITIALLY OVER THE NW PER CLOSER PROXIMITY TO WEAK
S/W ENERGY SPILLING OVER AND DIFF HEATING...THEN E LATER WHERE WEAK LEE
TROF MAY ALLOW MORE FOCUS. THIS SUPPORTED BY BOTH ETA/RUC WHICH
HAVE SOME UVV AFTER 18Z WRN TIER AS MAIN ORGANIZED CONVECTION LIKELY
STAYS N CLOSER TO THE FRONT. WEAK UNIDIRECTIONAL WIND FIELDS SUGGEST
SHORT MULTICELLULAR TYPE HEAVY RAIN PRODUCERS IN ORDER...OTRW MOST OF
THE PULSE WIND VARIETY AT THE ONSET GIVEN SUCH WARM TEMPS ALOFT. THUS
PLAN TO CONT BEST HIGH CHC POPS NW WHILE TAPERING TO LOW CHC SE WHERE
SUBSIDENCE MAY WIN OUT TIL LATE. 12Z THICKNESS SHOWING HIGH TEMPS ARND
90 SE AND GNRLY 78-85 W. THINK EARLY CLOUDS W TO LIMIT RISES SO WILL
ONLY TWEAK UP IN SPOTS ESPCLY NW NC RIDGES WHERE ALRDY CLOSE TO HIGHS
ATTM.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, Jun 10, 4:25 AM EST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EDT THU JUN 10 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
525 AM EDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE ISOLATED RAINFALL
OF 1 TO 2 INCHES.  THE GREATEST THREAT FOR THUNDERSTORMS WILL BE
NORTH OF THE ROANOKE VALLEY FROM THE GREENBRIER VALLEY OF WEST
VIRGINIA INTO THE SOUTHERN SHENANDOAH VALLEY OF VIRGINIA.
SOME OF THE STORMS NORTH OF INTERSTATE 64 MAY BECOME SEVERE DURING
THE LATE AFTERNOON AND EVENING.  THE PRIMARY SEVERE THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS THE POTENTIAL FOR ORGANIZED THUNDERSTORM DEVELOPMENT FRIDAY
AND SATURDAY AS A COLD FRONT APPROACHES THE CENTRAL APPALACHIANS
FROM THE NORTH.  THIS WILL RESULT IN AN INCREASED THREAT FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...AND AGAIN FRIDAY.

11

In the hours before

Special weather statement, Jun 10, 10:26 AM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADER
NATIONAL WEATHER SERVICE BLACKSBURG VA
1126 AM EDT THU JUN 10 2004

VAZ019-020-023-024-034-035-045>047-WVZ045-102130-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-GREENBRIER WV-ROCKBRIDGE VA-
1126 AM EDT THU JUN 10 2004

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING...MAINLY NORTH OF INTERSTATE 64.  THE PRIMARY THREAT IS
DAMAGING THUNDERSTORM WINDS WITH ISOLATED LARGE HAIL POSSIBLE FROM
THE STRONGEST STORMS.

A COLD FRONT OVER THE UPPER OHIO VALLEY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THESE THUNDERSTORMS ARE
EXPECTED TO MOVE SOUTHEAST INTO WEST VIRGINIA AND NORTHERN VIRGINIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 10, 10:26 AM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADER
NATIONAL WEATHER SERVICE BLACKSBURG VA
1126 AM EDT THU JUN 10 2004

VAZ019-020-023-024-034-035-045>047-WVZ045-102130-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-GREENBRIER WV-ROCKBRIDGE VA-
1126 AM EDT THU JUN 10 2004

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING...MAINLY NORTH OF INTERSTATE 64.  THE PRIMARY THREAT IS
DAMAGING THUNDERSTORM WINDS WITH ISOLATED LARGE HAIL POSSIBLE FROM
THE STRONGEST STORMS.

A COLD FRONT OVER THE UPPER OHIO VALLEY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THESE THUNDERSTORMS ARE
EXPECTED TO MOVE SOUTHEAST INTO WEST VIRGINIA AND NORTHERN VIRGINIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 10, 1:17 PM EST
Where
Franklin County, 1 mi S of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.083, -79.833

Thunderstorm Wind, Franklin

When
June 10, 1:30 PM EST
Where
Franklin County, 2 mi W of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -79.867

Thunderstorm Wind, Floyd

When
June 10, 3:00 PM EST
Where
Floyd County, Check
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -80.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406870, 5406871, 5406872.